Posted 04 November 2016
Acute hepatitis after heavy energy drink use ‘a warning to the consumer,’ liver specialist says
Construction worker relied on 4 to 5 bottles a day to get through his shift
CBC News Posted: Nov 01, 2016
A construction worker who consumed an excessive amount of energy drinks developed a rare case of acute hepatitis, say doctors who want patients to know about the potential risks to the liver from such over-consumption.
When the 50-year-old man started heavily consuming energy drinks over a three-week period, he started to lose his appetite and experience worsening abdominal pain, followed by nausea and vomiting. When he developed dark urine and jaundice, he went to the emergency department.
The construction worker told doctors he didn’t drink, smoke or use illicit drugs, but that he used energy drinks to help him get through his labour-intensive workday.
Each bottle of his energy drink, which was not named in the study, contained 40 milligrams of niacin, or 200 per cent of the recommended daily limit, the researchers noted. The man said he consumed four to five bottles a day for more than 21 days straight.
Hepatitis, or inflammation of the liver, can improve on its own or worsen to cause scarring and other complications. Viruses are the most common cause of hepatitis globally, the World Health Organization says, but other infections as well as toxic substances such as alcohol and certain drugs can also cause it.
When hepatitis is caused by drugs, the liver inflammation isn’t contagious.
Herbal and dietary supplements are known to be potentially toxic to the liver, but the association is commonly overlooked, Dr. Jennifer Nicole Harb of the University of Florida College of Medicine and her co-authors said in Tuesday’s online issue of BMJ Case Reports.
“To the best of our knowledge, only one other case report has previously documented acute hepatitis from over-consumption of energy drinks,” they wrote.
In the new case, there was a strong correlation between when the energy drink consumption occurred and when the hepatitis reaction appeared. It was unlikely the reaction could be attributed to other drugs or diseases, and the symptoms ceased when the man stopped consuming the drinks.
Energy drinks contain several ingredients in high concentrations but vitamin B3 or niacin is the only one associated with liver damage, the authors said.
It’s entirely possible to see such a liver reaction from energy drinks, said Dr. Eric Yoshida, a liver specialist and professor of medicine at the University of British Columbia.
Yoshida was not involved in the case report and hasn’t treated hepatoxicity from energy drinks.
“It should be a warning to the consumer,” said Yoshida, who is also chair of the Canadian Liver Foundation’s medical advisory committee. “It’s like that old legal term, caveat emptor, buyer beware. If you consume too many energy drinks, then yeah, you might be at risk, especially if you consume more than the manufacturer says is safe. It sounds like this individual definitely did.” .
The journal did not name the man, citing patient confidentiality.
He was treated with close observation and frequent monitoring while his symptoms were managed. He was advised to avoid any similar niacin-containing products.
The paper’s authors took care to exclude other possibilities for the hepatitis. The observational case report is only suggestive and doesn’t offer conclusive evidence of a cause and effect relationship. “They are meant only to increase the awareness of health-care providers of the possibility of a previously unrecognized association.”
The man’s lab test results also suggested evidence of chronic hepatitis C infection.
“I think this would have happened to this individual even if he did not have hepatitis C,” Yoshida said.
“He was really jaundiced. This guy was lucky he didn’t need a liver transplant,” Yoshida said.